Three women aged 25, 34 and 22 years respectively, experienced high-altitude pulmonary oedema during a climbing holiday. The first patient presented with complaints arising from a fast ascent to high altitude and was treated with acetazolamide and rapid descent. She recovered without any complications. The second patient developed symptoms during the night, which were not recognised as high-altitude pulmonary oedema. The next morning she died while being transported down on a stretcher without having received any medication or oxygen. The third case was not a specific presentation of high-altitude pulmonary oedema but autopsy revealed pulmonary oedema. This woman had already been higher up on the mountain before she developed complications. The cases illustrate the seriousness of this avoidable form of high altitude illness. The current Dutch national guidelines advise against the use of medication by lay people. A revision is warranted: travellers to high altitude should be encouraged to carry acetazolamide, nifedipine and corticosteroids on the trip. Travel guides ought to be trained to use these drugs. In addition climbing travellers should be encouraged to adopt appropriate preventive behaviour and to start descending as soon as signs of high-altitude pulmonary oedema develop.